Alert archive / New York / Flash Flood Watches in 2019

Flash Flood Watch 8, NWS Buffalo, NY

September 11, 20195 counties in New York

NWS Buffalo, NY issued this flash flood watch at Sep 11, 2019, 7:38 PM EDT for 5 counties in New York. It took effect at Sep 11, 2019, 10:00 PM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Sep 11, 2019, 7:38 PM EDT (23:38 UTC)
In effect from
Sep 11, 2019, 10:00 PM EDT
Expired
Sep 12, 2019, 3:07 AM EDT
In force
5 hr
Issued by
NWS Buffalo, NY
Flood severity
None

Counties Erie County, NY, Genesee County, NY, Monroe County, NY, Niagara County, NY, Orleans County, NY

The radar

The Buffalo radar (KBUF), 38 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.6 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2019-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2019-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS61 KBUF 112338
FFABUF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Buffalo NY
738 PM EDT Wed Sep 11 2019

NYZ001>003-010-011-121145-
/O.NEW.KBUF.FF.A.0008.190912T0200Z-190912T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
738 PM EDT Wed Sep 11 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING...

The National Weather Service in Buffalo has issued a

* Flash Flood Watch for a portion of western New York... 
  including the following counties...Genesee...Monroe... 
  Niagara...Northern Erie and Orleans. 

* Through Thursday morning.

* Multiple rounds of thunderstorms are expected overnight through
  Thursday morning over western New York. Portions of the area
  already have received heavy rainfall on Wednesday morning, and
  additional localized rainfall of 1 to 2 inches can be expected
  through Thursday morning.

* Urban areas around Buffalo, Niagara Falls, Batavia, and
  Rochester will be especially susceptible to flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means the threat of flash flooding exists
along rivers and creeks. If you are in the watch area you should
monitor weather conditions closely. Be ready to move to higher
ground if flooding is observed or a warning is issued. Stay tuned
to weather radio or other radio and tv stations for further
updates.

&&

$$
1 follow-up statement
444 
WGUS61 KBUF 120707
FFABUF

Flood Watch
National Weather Service Buffalo NY
307 AM EDT Thu Sep 12 2019

NYZ001>003-010-011-120815-
/O.CAN.KBUF.FF.A.0008.000000T0000Z-190912T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Niagara-Orleans-Monroe-Northern Erie-Genesee-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, and Batavia
307 AM EDT Thu Sep 12 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of western New York has been
cancelled. 

While parts of western New York picked up over an inch of rain
during the first half of the night...the passage of a cold front
will keep additional significant rainfall well to our south.

$$

RSH

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood watch went out at Sep 11, 4:39 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 11, 4:39 PM EDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
439 PM EDT Wed Sep 11 2019

.SYNOPSIS...
A cold front will move south across the region tonight with showers
and some thunderstorms moving east along this boundary overnight and
into Thursday morning. Surface high pressure nosing south from
Quebec should then provide fair weather for much of the region into
at least the first half of Friday, before another front moves across
Western and Central New York. Otherwise, above normal temperatures
are expected Friday through much of next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
The airmass remains relatively stable save for some low topped
cumulus capped by a small inversion and dry air aloft. There are a
few thin boundaries moving across through the North Country, mostly
east of the Eastern Lake Ontario region with short-lived showers,
while another thin boundary/cold front approaches the Eastern Lake
Ontario region. There's a little more available moisture near the PA
border. All of the above areas may touch off isolated showers through
this afternoon.

Otherwise, the main focus will be related to the robust 160kt jet
that is southeast of James Bay this afternoon, with an MCS on the
right entrance region over Lower Michigan. This will be the
feature to watch as it evolves along a surface frontal boundary
through tonight.

Extrapolation would take this feature over WNY overnight. Other
observational data, namely GOES satellite, shows a moisture boundary
stretching from IN southeast into southern OH. Expect this field to
continue to grow upscale as it interacts with the frontal zone to
the north, creating a potentially ominous field of showers and
thunderstorms to our west later this afternoon. But this does not
guarantee a wet evening/night for Western NY. There are several
models that wash any convection out or significantly weaken it as it
moves into/through Western NY. With trends toward the wet side
however, will increase the chance of precipitation substantially
with time overnight, peaking in Western NY overnight and toward
Thursday morning over the Genesee Valley. This should continue
moving east while weakening later Thursday, with a dry and noticeably
cooler, but cloudy afternoon (low clouds). Timing of precipitation
tonight is somewhat questionable due to developing convection, but
overall expect much of Western NY - at least along the Thruway, to
get measurable rain. Less confidence exists near the PA border and
even less east of Lake Ontario.

From a severe weather standpoint, while bulk shear values should be
limited to 20 knots or so, a moisture rich environment could prove
favorable for some locally heavy rain and localized convective wind
gusts in excess of 40 mph, with the strongest convection during the
evening.

Cooler air will work in tonight and Thursday. Low temperatures
tonight will range from the lower to mid 50s east of Lake
Ontario, to the lower 60s across southwestern NY where cooler
air will take the longest to filter in. A comfortable day on tap
for Thursday, with highs mainly in the upper 60s to around 70.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
Clouds will continue to erode from the north as strong high pressure
ridges into the region from southeast Canada. Lower humidity will
allow for a comfortable, but cool night. Overnight lows for
most areas will range from the upper 40s to lower 50s, with some
readings across the interior sections of the North Country
perhaps dipping down to around 40F.

Friday, the expansive ridge will shift southeast to off the New
England coast, while a weak surface warm front slowly drifts
northward into the region. Forcing with this feature looks
minimal and probably works across the area dry, but likely see
a fair amount of cloudiness with warmer air lifting over shallow
cool airmass. Cloud cover may wind up keeping the area a touch
cooler, with most highs in the upper 60s to lower 70s. The
warmest readings will likely occur along the lake plains, due to
the benefit of downsloping wind, so mid to upper 70s may be
attainable in these areas. It should be breezy day with
south/southeast winds possibly gusting to near 35 mph at times.
Although mixing depths will be suppressed by incoming cloud
cover, so these speeds may be more localized. A trailing cold
front approaches late in the day and brings the risk of a few
scattered showers and storms to far western New York.

Friday night, nearly stacked low forecast to track through Ontario,
with just some modest height falls extending south into western New
York. Nonetheless, with a good moisture plume expected, precipitable
water values near 2 inches, it still appears there will be solid
line of showers and isolated embedded thunderstorms developing with
the cold frontal passage, with the mature mid level dry slot
arriving by 12z Saturday. Severe chances likely limited due to
nocturnal timing of the front, but cannot completely rule out some
gusty thunderstorms with 0-6 km bulk shear ramping up to around 40
knots. Some locally heavy rainfall is possible.

On Saturday some scattered showers associated with the departing
boundary may linger into the morning from about the Genesee Valley
eastward...before high pressure and drier air builds into our
region and brings about a return to fair and dry weather Saturday
afternoon and night. Meanwhile...nominally cooler air will briefly
build into our region in the wake of the cold front...resulting
in highs getting knocked back a little into the mid and upper 70s
on Saturday...with lows in the mid to upper 50s then following for
Saturday night.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
During this period a zonal flow across the country will become
highly amplified, with a downstream ridge forming over the eastern
US while a deep trough carves across the Rocky Mountain West.
Temperatures will assuredly average above normal this period...with
a potential run at lower 80s across the Lake Plain. These values are
still several degrees lower than daily record values. Precipitation
will be sparse this period...with the best chance for any showers or
thunderstorms early on before the dominate ridge takes hold.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Mainly VFR conditions will be found across the region this
afternoon, but as our airmass destabilizes ahead of a weak cold
front, there will be an increasing risk for early evening
thunderstorms across the Southern Tier. This could lead to some
localized MVFR conditions at sites such as KJHW and KELZ.

VFR conditions this evening will then gradually deteriorate during
the course of tonight as showers and embedded thunderstorms move
east across the region, mainly south of Lake Ontario. A wealth of
leftover low level moisture will be lifted by an upslope northeast
flow, and this will lead to MVFR cigs after 06z. There will likely
be IFR cigs across the Southern Tier and Finger Lakes region into
Thursday.

Outlook...

Thursday...Mainly VFR.
Friday through Saturday...Mainly VFR. Showers likely, centered upon
Friday night.
Saturday night through Monday...Mainly VFR.

&&

.MARINE...
Southwest winds will gradually turn NE overnight and increase as
a cold front and weak surface wave along it settles southward.
Moderate to fresh northeasterlies will then be found throughout
the Lower Great Lakes overnight through much of Thursday with a
secondary maxima in wind later Thursday into Thursday evening.
This will at the very least create choppy conditions for the
nearshore waters of Lake Erie southwest of Dunkirk and for sites
west of Sodus Bay on Lake Ontario. Small craft advisories have
been posted for this period.

As a large surface high moves across Quebec Thursday night and
Friday...winds will veer to the east and southeast across the region.
This will direct the largest waves into Canadian waters...although
choppy conditions will likely persist over U.S waters as well.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory from 8 AM Thursday to 4 AM EDT Friday for
         LEZ040-041.
         Small Craft Advisory from 1 AM Thursday to 4 AM EDT
         Friday for LOZ042-043.
         Small Craft Advisory from 10 PM this evening to 5 PM EDT
         Thursday for LOZ044.

&&

SYNOPSIS...RSH/Zaff
NEAR TERM...Fries/RSH/Zaff
SHORT TERM...JJR/TMA
LONG TERM...Thomas
AVIATION...RSH/Zaff
MARINE...Fries/RSH
Hazardous weather outlook, Sep 11, 4:40 AM EDT, 14 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
440 AM EDT Wed Sep 11 2019

NYZ019>021-120845-
Chautauqua-Cattaraugus-Allegany-
440 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are forecast to develop this
afternoon and evening, with a few of these possibly containing some
locally gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001>008-010>014-085-120845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Southern Erie-
440 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
440 AM EDT Wed Sep 11 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JJR

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:53 AM EDTSpecial Weather StatementBUFNiagara, Orleans37 min
Sep 11, 12:54 AM EDTSpecial Marine WarningBUF51 min
Sep 11, 1:35 AM EDTSpecial Weather StatementBUFGenesee, Monroe, Wayne40 min
Sep 11, 3:39 AM EDTSpecial Weather StatementBUFErie51 min
Sep 11, 4:11 AM EDTSpecial Weather StatementBUFWyoming49 min
Sep 11, 4:29 PM EDTSmall Craft AdvisoryBUF36 hr
Sep 11, 7:57 PM EDTSpecial Weather StatementBUFChautauqua63 min

Nearby

Flash Flood Watches in New York, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.